A 36-year-old man had pain in both knees and an elevated uric acid concentration; his liver function was normal. Allopurinol therapy was started, 100 mg twice daily. After one month fever, lethargy, and severe polyarthralgia developed. On admission to our hospital liver function was abnormal, and a liver biopsy specimen showed granulomas with cholangitis and pericholangitis. He also had lymphopenia with a reduced number of T cells and granulomas in the bone marrow. One month after discontinuation of allopurinol therapy the patient was clinically well with normal liver function and a normal lymphocyte count. A repeated liver biopsy specimen showed normal liver tissue with no granulomas. The onset of the symptoms and findings shortly after the initiation of allopurinol therapy, and their disappearance after the discontinuation of therapy suggest a drug-induced hypersensitivity.
(Arch Intern Med 138:997-998, 1978)